Tornadoes · United States · Arkansas · 2018
EF2 tornado, Umpire, Arkansas, April 13, 2018
This EF2 tornado ran 2.2 miles across Howard County on April 13, 2018, touching down at 7:10 PM CDT and reaching 350 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- April 13, 2018
- Touchdown
- 7:10 PM CDT (00:10 UTC)
- Lifted
- 7:20 PM CDT (00:20 UTC)
- On the ground
- 10 minutes
- Path length
- 2.2 miles (3.5 km)
- Path width
- 350 yards (320 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Howard County
- Touchdown point
- 34.255, -94.067
- Lift-off point
- 34.287, -94.061
- Record number
- 1804131810-01
The damage survey
31 damage points were recorded along this path by NWS LZK and NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 135 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong upper level trough of low pressure progressed east across the Southern Plains during the afternoon of April 13th, with a large warm sector of warm/humid air having expanded north across much of the Ark-La-Tex. A capping inversion delayed the onset of thunderstorm development until the late afternoon, where it eroded and large scale forcing increased with shortwave perturbations ahead of the trough and along/just ahead of a dry line as it mixed east to the Interstate 35 corridor or North and Central Texas. Given the moderate instability and strong wind shear that developed with the lead shortwave, scattered supercell thunderstorms developed across Northeast Texas during the late afternoon and moved into portions of Southwest Arkansas during the early evening, producing several reports of damaging winds, funnel clouds, and even an isolated tornado that touched down near Umpire in Northern Howard County. While a lull in the storms was observed during the mid and late evening, a line of severe thunderstorms developed along the dryline south of the Dallas/Fort Worth Metroplex, and progressed east into Southwest Arkansas after midnight and throughout the early morning hours on April 14th. Damaging winds were prevalent at first with this line of severe thunderstorms, but a number of notches developed along the squall line as these storms moved into Union County Arkansas, resulting in two tornadoes touching down across Southern and Eastern Union County south and east of El Dorado. These severe thunderstorms exited Southcentral Arkansas after 230 am on the 14th.
An EF-2 tornado, with estimated maximum winds around 115 mph, touched down along Linville Road where it snapped several trees. It continued north where it snapped and uprooted numerous trees near Cedar Hill Cemetery, then crossed Cedar Hill Road where portions of a tin roof were peeled back from a metal barn and a nearby poorly constructed metal barn was destroyed. The tornado tracked north where it snapped several utility poles and a large swath of trees, at which point the tornado was at its strongest and widest. It crossed Kirby Road where it caused significant roof damage to two large chicken houses, while uprooting and snapping several more trees. Intermittent damage was found as the tornado continued north before lifting just north of Highway 278 northwest of the Umpire community a few miles south of Gatlin Road. Numerous trees were snapped or uprooted here before the tornado finally lifted.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:04 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at Apr 13, 6:43 PM CDT, 27 minutes earlier.
Area forecast discussion, Apr 13, 6:43 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
643 PM CDT Fri Apr 13 2018
.UPDATE...
To add remaining SE cwa parishes into Tornado watch 40
&&
.DISCUSSION...
All products have been reissued to add headline for all zones
groupings and to remove afternoon wording. /24/
&&
.PREV DISCUSSION... /issued 626 PM CDT Fri Apr 13 2018/
AVIATION...
Isolated to scattered -SHRA/-TSRA have developed across the Four-
State Region today, courtesy of an approaching strong upper level
disturbance from the west. This precipitation has been
intermittently affecting the majority of the terminals today, and
is expected to develop into a line of TSRA more less later this
evening /progressing from west to east along a cold front/. This
TAF forecast will not be an easy one, as will try to pinpoint
best timing of the precipitation. Some of these storms will be
capable of becoming severe with large hail, damaging wind gusts
and isolated tornadoes being the main threats. Will of course
amend as necessary. Otherwise, CIGS have risen to VFR early this
evening, but as anticipated to drop into the MVFR and possibly IFR
criteria after sunset. CIGS are poised to gradually improve to
VFR and precipitation will be coming to an end from west to east
towards the end of the TAF period, with perhaps the eastern
terminals hanging on to by tomorrow mid-morning VCSH. Southerly
winds will be intermittently breezy but is anticipated to drop to
below Lake Wind Advisory criteria overnight. Concurrently, winds
will be shifting to the west-northwest with the passage of a cold
front and thus could see -SHRA develop along the front, hence the
insertion of the -SHRA/VCSH towards the end of the TAF period.
PREV DISCUSSION... /issued 350 PM CDT Fri Apr 13 2018/
DISCUSSION...
Multiple rounds of strong to severe thunderstorms are expected
across the area from late this afternoon through the overnight and
early morning hours. Tornadoes, very large hail, damaging
straight-line winds, and locally heavy rainfall are possible.
Severe convection is rapidly developing ahead of a dryline from
North Central Oklahoma south towards the DFW Metroplex. Farther to
the east, scattered showers and storms have been considerably
less intense, so far. These storms may rapidly intensify and
become severe as CAPE values are around 2000-2500 J/kg and deep
layer shear is around 40 kts. Low-level shear profiles are also
more than sufficient to support a tornado threat. Our greatest
concern, at the moment, is that these storms will become surface-
based and develop into discrete supercells with the potential for
tornadoes, very large hail, and damaging winds. Due to this threat,
after coordination with SPC and NWS-LZK, the decision was made to
issue PDS Tornado Watch #40.
As a very strong upper trough currently over Northeast Colorado moves
eastward across Northern Kansas, the increased forcing for ascent
and increased instability aloft will result in a rapid increase
in convective coverage and intensity. The storms are expected to
form into one or more linear complexes, which will move across the
area this evening and through the overnight hours. This process
is expected to begin during the 00z-03z time frame this evening.
The primary threat area will be across Southwest Arkansas,
Northwest Louisiana, and portions of Northeast Texas. As the
advancing cold front overtakes the dryline and moves across the
area after 03z, convection should backbuild to the southwest along
the front down into Deep East Texas and the remainder of
Louisiana. Once the linear complexes develop, the main severe
weather threat will transition to damaging straight-line wind
gusts. However, the development of any embedded supercell
structures within the complexes will pose a tornado risk.
In addition to the main severe threats, locally heavy rain will also
be possible, especially with the squall lines and any training
that might occur. Storm total rainfall amounts could be as much as
one to three inches east of a line from DeQueen AR to Toledo Bend
Dam. The highest amounts should be over Southwest and South
Central Arkansas. This could lead to isolated flash flooding.
Given that the threat is expected to be isolated, we have decided
not to issue a Flash Flood Watch.
Latest model guidance continues to support a somewhat slower and
later movement of this system. The latest ECMWF holds convection
well to the west across much of the area during the day Saturday.
Most of the guidance is much faster and exits the convection by
noon Saturday. However, given the tendency for the models to
trend slower with each run, PoPs were maintained across South
Central Arkansas and North Central Louisiana into the early
afternoon hours of Saturday.
Gusty northwest winds are expected behind the cold front on
Saturday, especially across Southeast Oklahoma and portions of East
Texas. Another Lake Wind Advisory may be needed. However, with
all of the severe weather threats currently ongoing, issuing the
new advisory will be punted to the midnight shift. The strong
post-frontal winds will also result in strong cold and dry air
advection Significantly cooler temperatures can be expected behind
the front Saturday. Overnight lows Saturday night/Sunday morning
and again Sunday night/Monday morning may fall to near or just
below freezing. Daytime highs on Sunday will likely struggle to
warm into the 60s.
Chances for rain will return during the day Wednesday as another
upper trough and cold front moves across the region. However, this
system looks very progressive, deep layer moisture is questionable,
and the upper trough will pass far to the north. Therefore, only
slight chance PoPs are forecast at this time. Otherwise, our next
significant chance for showers and thunderstorms will likely be
late next week and during the following weekend.
Thanks to SPC, WPC, and all our of neighboring WFOs for the
coordination today.
/09/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 55 65 40 59 / 90 30 10 0
MLU 63 70 41 60 / 90 70 10 0
DEQ 47 60 33 57 / 90 10 0 0
TXK 50 61 37 56 / 90 20 0 0
ELD 56 66 37 58 / 90 50 10 0
TYR 50 63 38 61 / 80 10 0 0
GGG 52 64 37 60 / 80 20 0 0
LFK 57 66 40 65 / 80 20 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 10 PM CDT this evening for ARZ050-051-
059>061-070>073.
LA...Lake Wind Advisory until 10 PM CDT this evening for LAZ001>006-
010>014-017>022.
OK...Lake Wind Advisory until 10 PM CDT this evening for OKZ077.
TX...Lake Wind Advisory until 10 PM CDT this evening for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
&&
24/29/09Hazardous weather outlook, Apr 13, 2:01 PM CDT, 5 hours 9 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Shreveport LA 201 PM CDT Fri Apr 13 2018 ARZ050-051-059>061-070>073-LAZ001>006-010>012-017-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-141100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Sabine-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 201 PM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Tornado Watch #40 is in effect until 10 PM CDT tonight. This is a particularly dangerous situation. Severe thunderstorms are likely ahead of a dryline and cold front this afternoon through this evening and overnight. Threats of large hail, damaging winds, tornadoes, and locally heavy rainfall are all possible during this event. The severe potential will shift to more of a damaging wind threat as storms evolve into a squall line tonight just ahead of the cold front. The severe threat should be ending prior to daybreak on Saturday. Total rainfall amounts up to three to four inches will be possible across parts of north central Louisiana and south central Arkansas, increasing the threat of isolated flash flooding across these areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Thunderstorms will be gradually ending from west to east with a cold frontal passage early Saturday morning, bringing an end to the severe threat. Therefore, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators and storm spotters will likely be needed this afternoon and into the overnight and early morning hours of Saturday. LAZ013-014-018>022-141100- Jackson-Ouachita-Natchitoches-Winn-Grant-Caldwell-La Salle- 201 PM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of north central Louisiana and northwest Louisiana. .DAY ONE...This Afternoon and Tonight... Severe thunderstorms are likely this evening and overnight. Threats of large hail, damaging winds, tornadoes, and locally heavy rainfall are all possible during this event. The severe potential will shift to more of a damaging wind threat as storms evolve into a squall line tonight just ahead of the cold front. The severe threat should be ending prior to daybreak on Saturday. Total event rainfall amounts up to three to four inches will be possible across parts of north central Louisiana and south central Arkansas, increasing the threat of isolated flash flooding across these areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Thunderstorms will be gradually ending from west to east with a cold frontal passage early Saturday morning, bringing an end to the severe threat. Therefore, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators and storm spotters will likely be needed this afternoon and into the overnight and early morning hours of Saturday. 09
In the hours before
Special weather statement, Apr 13, 4:50 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Shreveport LA
450 PM CDT FRI APR 13 2018
ARZ061-072-132215-
Nevada AR-Columbia AR-
450 PM CDT FRI APR 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEVADA AND
NORTHEASTERN COLUMBIA COUNTIES UNTIL 515 PM CDT...
At 450 PM CDT, Doppler radar was tracking a strong thunderstorm near
McNeil, moving northeast at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Magnolia, McNeil, Laughlin, Medlock, Ebenezer and College Hill.
A tornado watch remains in effect until 1000 PM CDT for southwestern
Arkansas.
LAT...LON 3322 9310 3332 9329 3354 9314 3353 9311
3338 9312 3338 9298 3336 9298
TIME...MOT...LOC 2150Z 210DEG 22KT 3334 9315
35Special weather statement, Apr 13, 5:45 PM CDT, 1 hour 25 minutes before
Special Weather Statement National Weather Service Shreveport LA 545 PM CDT FRI APR 13 2018 LAZ005-006-013-014-132330- Lincoln LA-Ouachita LA-Union LA-Jackson LA- 545 PM CDT FRI APR 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON...SOUTH CENTRAL UNION...WEST CENTRAL OUACHITA AND SOUTHEASTERN LINCOLN PARISHES UNTIL 630 PM CDT... At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Jonesboro, moving northeast at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Claiborne, Choudrant, Chatham, Eros, Downsville, Drew, Cheniere, Calhoun, Mineral Springs, Caderville, Eureka and Folksville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3219 9257 3232 9272 3268 9239 3260 9212 TIME...MOT...LOC 2244Z 218DEG 35KT 3232 9260 15
Local storm report, Apr 13, 6:07 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
607 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TORNADO 8 NNE DE KALB 33.62N 94.56W
04/13/2018 BOWIE TX BROADCAST MEDIA
TORNADO ON THE GROUND REPORTED BY BROADCAST
MEDIA.
&&
25Local storm report, Apr 13, 6:36 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
636 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TORNADO WINTHROP 33.84N 94.35W
04/13/2018 LITTLE RIVER AR TRAINED SPOTTER
TORNADO REPORTED ON THE GROUND ON HWY 41 AND
231.
&&
25Local storm report, Apr 13, 6:40 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
640 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TORNADO 7 SSE DOWNSVILLE 32.53N 92.36W
04/13/2018 OUACHITA LA NWS EMPLOYEE
TORNADO OBSERVED BY NOAA AIRCRAFT PROJECT
VORTEX 1 MILE NORTH OF CALHOUN.
&&
25The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Shreveport, LA (KBAD), 00:00Z
0.2 hours before the tornado, 201 km from the path. April 14, 2018.
- Mixed-layer CAPE
- 1539 J/kg
- Mixed-layer CIN
- -13 J/kg
- Surface CAPE
- 3078 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 13.1
- 0-3 km lapse rate
- 6.2 K/km
The surface observations
Mena Intermountain Municipal (MEZ), 33 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Western Arkansas radar (KSRX), 117 km away, was scanning. The volume nearest the touchdown began at 00:11 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2018 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of April 13, 2018
22 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 13 | 4:04 PM CDT | EF2 | Crawford, AR | 11.7 | 1,000 | 4 | $600,000 | |
| April 13 | 5:46 PM CDT | EF1 | Sebastian, AR | 5.6 | 400 | $35,000 | ||
| April 13 | 6:34 PM CDT | EF1 | Ouachita Parish, LA | 1.7 | 600 | $125,000 | ||
| April 13 | 6:43 PM CDT | EF1 | Union Parish, LA | 3.9 | 950 | $1,000 | ||
| April 13 | 6:48 PM CDT | EF1 | Johnson, AR | 5.0 | 250 | |||
| April 13 | 7:04 PM CDT | EF1 | Union Parish, LA | 0.4 | 200 | |||
| April 13 | 7:13 PM CDT | EF2 | Wright, MO | 9.0 | 100 | $300,000 | ||
| April 13 | 7:33 PM CDT | EF2 | Caldwell Parish, LA | 4.1 | 340 | $50,000 | ||
| April 13 | 7:35 PM CDT | EF1 | Wright, MO | 5.0 | 75 | $25,000 | ||
| April 13 | 7:51 PM CDT | EF0 | Montgomery, AR | 0.7 | 100 | |||
| April 13 | 8:00 PM CDT | EF1 | Texas, MO | 1.4 | 50 | $20,000 | ||
| April 13 | 8:20 PM CDT | EF1 | Texas, MO | 5.5 | 50 | $25,000 | ||
| April 13 | 8:45 PM CDT | EF1 | Baxter, AR | 0.5 | 150 | $10,000 | ||
| April 13 | 9:00 PM CDT | EF0 | Richland Parish, LA | 3.2 | 400 | $25,000 | ||
| April 13 | 9:13 PM CDT | EF0 | Conway, AR | 0.2 | 100 | |||
| April 13 | 9:46 PM CDT | EF1 | West Carroll Parish, LA | 1.9 | 200 | $65,000 | ||
| April 13 | 10:13 PM CDT | EF0 | White, AR | 0.1 | 80 | $2,000 | ||
| April 13 | 11:04 PM CDT | EF1 | Gregg, TX | 4.3 | 580 | $11,000 | ||
| April 13 | 11:50 PM CDT | EF0 | Caddo Parish, TX to LA | 10.5 | 100 | $6,000 | ||
| April 13 | 12:10 AM CDT | EF1 | Caddo Parish, LA | 22.5 | 1,100 | 1 | $7.0 million | |
| April 13 | 12:42 AM CDT | EF0 | Bossier Parish, LA | 5.1 | 300 | $50,000 | ||
| April 13 | 12:58 AM CDT | EF1 | Webster Parish, LA | 2.9 | 500 | $15,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.